Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 83, NWS State College, PA

June 29, 2008Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 29, 2008, 2:21 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 2:21 PM EDT (18:21 UTC)
Expired
Jun 29, 2008, 3:15 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 29 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 291821
SVRCTP
PAC027-035-291915-
/O.NEW.KCTP.SV.W.0083.080629T1821Z-080629T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 315 PM EDT

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PARK FOREST...OR 6 MILES NORTHWEST OF STATE COLLEGE...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILESBURG AND BELLEFONTE AROUND 230 PM EDT...
  ZION AROUND 235 PM EDT...
  BALD EAGLE STATE PARK AROUND 240 PM EDT...
  REBERSBURG AND MILLHEIM AROUND 245 PM EDT...
  MILL HALL AND LAMAR AROUND 250 PM EDT...
  LOCK HAVEN AND MACKEYVILLE AROUND 255 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 147 AND 189...I-99 BETWEEN MILE MARKERS 59
AND 65.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL PENNSYLVANIA.

LAT...LON 4135 7752 4102 7718 4093 7727 4070 7800
      4072 7806 4085 7816
TIME...MOT...LOC 1821Z 237DEG 47KT 4086 7793

$$

FORECASTER: GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 29, 1:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT SUN JUN 29 2008

.SYNOPSIS...
THE FIRST IN A SERIES OF COLD FRONTS WHICH WILL CREATE A TROUGH
OVER THE EASTERN UNITED STATES WILL MOVE THROUGH THE STATE TODAY.
THIS SHOULD TRIGGER THUNDERSTORMS. THE TROUGH AND BELOW NORMAL 500
HPA HEIGHTS WILL DOMINATED MOST OF THE WEEK. THE CYCLONIC FLOW
FAVORS AFTERNOON THUNDERSTORMS. THE TROUGH IS FORECAST TO BE
REINFORCED BY MID-WEEK AND THEN SLOWLY THE FLOW SHOULD MODERATE TO
A WEAK TROUGH WITH HEIGHTS NEAR NORMAL FOR THE FOURTH OF JULY
WEEKEND. THE FRONT IN MIDDLE OF THE WEEK SHOULD HAVE ANTICYCLONE
WITH IT REDUCING CONVECTION POTENTIAL LATE IN THE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOTS OF CLOUDS OVER THE REGION THIS MORNING. MOST OF THE CLOUDS
ARE HIGH AND MID-LEVEL CLOUDS. THIS WILL SLOW THE HEATING AHEAD OF
THE COLD FRONT...WHICH IS STILL BACK IN EXTREME NW PA EXTENDING
SOUTHWESTWARD OVER OHIO. THERE ARE A FEW RESIDUAL SHOWERS ON
RADAR ALL SEEM TO BE WEAKENING.

TO OUR WEST...THE FRONT SHOULD TRIGGER SHOWERS AND THUNDERSTORMS.
CAPE VALUES ARE MAINLY IN THE 600-1200JKG-1 RANGE IN MOST ENSEMBLE
MEMBERS. IN SE PA THE SREF CAPES RANGE 900 TO 2400JKG-1. THE
CLOUDS SHOULD MAKE THE HIGH RANGE A LOWER PROB VALUE.

ANTICIPATED THE FRONT SHOULD TRIGGER STORMS AND SOME COULD BE
AROUND SEVERE LIMITS. WATCH 638 ISSUED THROUGH 8PM/00Z AND WOULD
EXPECT ADDITIONAL WATCHES TO BE ISSUED THIS AFTERNOON.

THE FRONT AND SHOWERS SHOULD EXIT THE REGION IN THE EVENING HOURS.
SOME RESIDUAL POST-FRONTAL MOISTURE LEAVES LINGERING SHOWERS FIRST
PART OF OVERNIGHT FORECAST.

&&

.SHORT TERM /MONDAY/...
THE ENSEMBLES SUGGEST A LULL IN THE PRECIP AFTER ABOUT 03Z MONDAY
IMPLYING A DECREASE IN SHOWER ACTIVITY. LOWERED POPS IN MOST
LOCATIONS AFTER 03Z TO SLIGHT CHANCE OR LOWER.

SHOULD BE A FAIRLY NICE START TO THE DAY WITH PARTLY TO MOSTLY
CLOUDY SKIES. AS THE SUN HEATS THINGS UP THOUGH LOW CLOUDS SHOULD
DEVELOP QUITE RAPIDLY.

DURING THE DAY MONDAY WILL BE COOLER AND NOTICEABLY DRIER THAN TODAY.
HIGHT TEMPS SHOULD MAINLY IN THE 60S AND 70S. DESPITE THE COOL
TEMPS...THE CYCLONIC CURVATURE ALOFT AND THE BELOW NORMAL 500 HPA
HEIGHTS AND 850 HPA TEMPS IMPLIES SELF DESTRUCT CUMULUS AND
AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE. PROBABLY COULD SEE SOME
ISOLATED REPORTS OF GUSTY WINDS AN PEA-SIZE HAIL...BEST CHANCE IN
MTS OF WESTERN AND NORTHERN PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LARGE SCALE FLOW PATTERN BECOMES HIGHLY AMPLIFIED BY NEXT
WEEK...WITH UPPER LEVEL RIDGING BUILDING ACROSS WRN NOAM AND A
DEEP ANOMALOUS TROF TAKING HOLD ACROSS MUCH OF THE ERN U.S.
OPERATIONAL MODELS AND ENS CONTINUE TO BE IN GOOD AGREEMENT WITH
RESPECT TO THE LONG WAVE PATTERN. COLD AIR ALOFT MAY LEAD TO SOME
DIURNAL RW/TRW EARLY NEXT WEEK BEFORE HIGH PRES BUILDS IN FOR TUE-
WED. THE NEXT FNT IS FCST TO AFFECT THE AREA THUR-FRI AS IT SAGS
SWD AHEAD OF THE NEXT CANADIAN TROF.

TEMPS WILL START OUT COOLER THAN NORMAL EARLY NEXT WEEK BEFORE
RETURNING TO MORE SEASONABLE LEVELS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

THE APPROACHING COLD FRONT TO OUR WEST IS TRIGGERING THUNDERSTORMS
OVER WESTERN PENNSYLVANIA. THIS FRONT AND THE THUNDERSTORMS COULD
POSE A FLIGHT HAZARD INTO THIS EVENING AS EVERYTHING MOVES TO THE EAST.

MOST AREAS WILL BE RAIN FREE MOST OF THE DAY. VFR CONDITIONS
DOMINATE BUT A FEW PERIOD OF LOWERED CIGS/VSBY ARE POSSIBLE AS THE
SHOWERS APPROACH AND MOVER THROUGH. LINGERING MVFR IS LIKELY AN
HOUR OR SO AFTER THE SHOWERS AND THUNDERSTORMS.

OVERNIGHT ANY ORGANIZED CONVECTION SHOULD END. A FEW SCATTERED
SHOWERS ARE POSSIBLE. THE RAIN TODAY WILL INCREASE MIST/FOG AND
THUS SOME PERIODS OF IFR ARE LIKELY BETWEEN ABOUT 3 AND 8 AM.

MOSTLY VFR CONDITIONS ON MONDAY BUT AFTERNOON SHOWERS AND ISOLATED
THUNDERSTORMS COULD AFFECT SOME AIRPORTS. CHECK THE RADAR BEFORE
DEPARTURE AS THERE COULD BE ISOLATED THUNDERSTORMS FROM ABOUT
MIDDAY ON.

THE COMING WEEK LOOKS LIKE NO ORGANIZED PRECIP EVENTS AND
RELATIVELY COOL DRY AIR FOR LATE JUNE...THUS MOSTLY VFR AND SOME
MVFR DUE TO OVERNIGHT PATCHY FOG. WE COULD CONTEND WITH ISOLATED
TSTMS MOST AFTERNOONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM/TYBURSKI
SHORT TERM...GRUMM/DEVOIR
LONG TERM...STEINBUGL
AVIATION...GRUMM
Hazardous weather outlook, Jun 29, 12:19 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT SUN JUN 29 2008

PAZ004>006-010-011-017-301630-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
1219 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS IS
POSSIBLE ON MONDAY AS A SLOW MOVING UPPER LOW PUSHES A COLD FRONT
TO THE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-301630-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1219 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO WESTERN PENNSYLVANIA. A
DAMAGING WIND GUST IS THE GREATEST THREAT WITH DAMAGING HAIL ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS IS
POSSIBLE ON MONDAY AS A SLOW MOVING UPPER LOW PUSHES A COLD FRONT
TO THE EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:29 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren61 min
Jun 28, 10:27 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland63 min
Jun 29, 3:26 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 2 more79 min
Jun 29, 3:36 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Elk69 min
Jun 29, 3:44 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland, Snyder46 min
Jun 29, 5:22 PM EDTSevere Thunderstorm WarningCTPWarren38 min
Jun 29, 5:56 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Warren64 min
Jun 29, 6:34 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.